Colorado, 2018Drought in Colorado, April 1 to 30, 2018
April 1 to 30, 2018 · NWS GJT · 11 events in 11 counties and zones
Precipitation remained below normal for many areas, even with some late season winter storms that moved through the region during the month of April. The most notable monthly deficit occurred in southwestern Colorado where precipitation was almost an inch below normal.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation remained below normal for many areas, even with some late season winter storms that moved through the region during the month of April. The most notable monthly deficit occurred in southwestern Colorado where precipitation was almost an inch below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 31, 10:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1145 PM MDT Sat Mar 31 2018
.SHORT TERM...(Tonight through Sunday night)
Issued at 329 PM MDT Sat Mar 31 2018
A disturbance is dropping down into Wyoming and the very northern
reaches of Colorado tonight from the northwest. The general flow
will shift from northwesterly to westerly tonight and pick up some
Pacific moisture. Clouds will increase across the region,
especially across northeastern UT and northwest CO, and some short
term models indicate a band of snow developing around 3 to 4 am
dropping into the Craig eastward to Hayden and Steamboat corridor.
Have adjusted precipitation forecast to account for this, but
there is a possibility that this band won't set up very far south
past the Wyoming/Colorado border. Unseasonably cold air to our north
in Wyoming is expected to slosh into northern Colorado bringing a
tight gradient with differing snow levels along a north to south
gradient.
Some snow showers are anticipated to drop into the Vail Pass
corridor around daybreak Sunday, which could produce short bursts of
snow along I-70. Conditions are expected to clear out around noon or
shortly thereafter on Sunday.
.LONG TERM...(Monday through Saturday)
Issued at 329 PM MDT Sat Mar 31 2018
Dry and windy conditions will start the work week across SE Utah and
SW Colorado with moisture increasing across NE Utah and NW Colorado
throughout the afternoon Monday. A weak disturbance looks to drop
down into western Colorado again during the day on Monday, bringing
scattered showers to the higher terrain. This possibility of
precipitation will be short-lived as extremely dry air advects into
the region from the northwest early Tuesday morning. This dry
airmass will persist through midweek when moisture begins to
increase from the west again. Unsettled conditions will begin again
on Thursday, though widespread precipitation is not possible until
at least Friday. A weak atmospheric river (AR) event will move
onshore California and entrain into the westerly flow reaching Utah
and Colorado next weekend, providing the possibility for an active
and wet weekend across much of the forecast area depending on how
far south the trough materializes.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM MDT Sat Mar 31 2018
Mid and high level moisture continues to stream into the central
Rockies on very strong westerlies aloft. This will eventually
equate to some snow showers over the northern and central divide
mountains with a more widespread area of obscured terrain. For the
most part weather will be limited at the TAF sites though some
ILS conditions along with sprinkles or flurries can not be ruled
out at KHDN and less probable KASE. The main concern will again be
windy conditions aloft mixing some stronger gusts into the
valleys where gusts over 25 mph will be possible...especially near
showers. Mountain wave and ridgetop turbulence can also be
expected. Northwest winds into KASE may also lead to scheduling
issues associated with approaches.
&&
.FIRE WEATHER...
Issued at 329 PM MDT Sat Mar 31 2018
It's getting to be that time of year again when relative humidity
values plummet and winds increase between air masses. Monday is
looking to be a marginal critical day for fire weather across SE
Utah and SW Colorado, however fuels at this time have not been
deemed critical for extreme fire threat. Winds across these areas
may get into the 30-35 mph range with relative humidity below 15
percent for a few hours during the afternoon. Winds subside quite
a bit on Tuesday erasing the threat for red flag non-existent
thereafter.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Mar 31, 4:29 AM MST, 19 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
529 AM MDT Sat Mar 31 2018
COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
529 AM MDT Sat Mar 31 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few snow showers are possible over the Park Range today though
accumulations will remain light. A few gusty winds are expected
today across the region but they'll only reach between 20 to 25
MPH.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Some light snow is possible over the northern mountains for much
of the period though amounts will be very light. The first push
of widespread precipitation looks to be Monday afternoon and
evening. The next chance after that looks to be next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Animas River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions worsened to exceptional (D4) drought conditions in mid April. This situation persisted through the end of the month.
Drought, Four Corners / Upper Dolores River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions worsened to exceptional (D4) drought conditions in mid April for the majority of the forecast zone. This situation persisted through the end of the month.
Drought, San Juan River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month. However, exceptional (D4) drought conditions inched into the far western portion of the zone in mid April where it persisted through the end of the month.
Drought, Southwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions worsened to exceptional (D4) drought conditions in mid April for much of the forecast zone. This situation persisted through the end of the month.
Drought, Northwestern San Juan Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month. However, exceptional (D4) drought conditions inched into the far southern portion of the zone in mid April and persisted through the end of the month.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the southern portion of the zone while severe (D2) drought conditions remained across the northern portion of the zone through the end of the month.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of the month.
Drought, Grand and Battlement Mesas
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the southern portion of the zone while severe (D2) drought conditions remained across the northern portion of the zone through the end of the month.
Drought, Upper Gunnison River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the far western portion of the zone through the end of the month.
Drought, West Elk and Sawatch Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across the far southwestern and far northwestern portions of the zone through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743194, 743195, 743196, 743197, 743198, 743199, 743200, 743201, 743202, 757879, 757880.